ask dr-robert

ask dr-robert ask psychologist todos santos ask psychologist dr robert saltzman







Dr. Saltzman,

Hi! I have a question. During the past year or so, I find myself avoiding people for no reason. I'm in college right now, so when I'm walking to my dorm, I'll see someone and have an urgency to get away from them. I walk quickly so they can't get near me, or I go a different direction so I can get away from them. The weird thing is, I don't even know these people. This usually happens with total strangers. Right now I'm taking Zoloft which was perscribed to me from a family doctor for depression. Could it be the medicine doing this to me? I don't know. It's just really stresses me out sometimes. What do you think?

Paige White



ask dr-robert ask psychologist todos santos ask psychologist dr robert saltzman




Hello Paige--

I have said this many times on this site, but I am going to repeat it because it is so important: no one should be prescibed antidepressants without also being in an ongoing relationship with a trained psychotherapist.

Just because your family doctor has the legal right to write prescriptions for Zoloft does not mean that he or she should be doing so. In fact he should be ashamed of himself (or she of herself) for imagining that simply taking a pill is any kind of adequate treatment for depression. It is not.

In the first place, how does this doctor even know that you are depressed? Your problem might be something else entirely, something that just looks like depression to the untrained eye. Many, if not most, medical doctors know little about mental illness, and have never been trained to recognize or treat depression in a serious and adequate way. Second, if you really are depressed, I would want to begin an ongoing exploration of your history, your attitudes, and your feelings--possibly along with an antidepressant medication if that is needed (it might not be)--to try to get to the bottom of the depression. Simply to give a depressed person a bottle of pills without providing that kind of psychotherapy is, in my opinion, tantamount to malpractice.

Wiithout knowing you I cannot be certain of this, but I imagine that your "depression" (or whatever it was that your doctor thinks he or she is treating), called out for consideration, exploration, and understanding. Instead, the doctor decided simply to paper over the symptoms, leaving the core of the problem untouched. Now, with the "depression" covered up by Zoloft, the real problem has found another way to be expressed--this time by a kind of social anxiety or fear of others.

I notice that you did not think of dicussing this new, frightening symptom with the doctor who gave you the Zoloft. Instead, you find yourself writing to me--someone you have never even met. This is sad. I will say it again: while taking antidepressants for any reason whatsover, the patient must be in an ongoing, supportive, professional relationship in which questions like yours can be listened to, heard, and dealt with.

Now, Paige, I suggest that you find the therapy you need. Most likely, your college will have facilities for student psychotherapeutic counseling at little or no cost. In my opinion, you should avail yourself of those services right away. I suggest as well that you stop using the family doctor, and find your own--someone you can trust. I hope this helps.

Be well.











Tell a friend about this page!
Their Name:
Their Email:
Your Name:
Your Email:



return to ask dr-robert archives





page last modified November 20, 2006



copyright robert saltzman 2006 all rights reserved